Alert archive / Kentucky / Flash Flood Warnings in 2002

Flash Flood Warning 57, NWS Louisville, KY

September 26, 20026 counties in Kentucky

NWS Louisville, KY issued this flash flood warning at Sep 26, 2002, 10:15 PM CDT for 6 counties in Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 26, 2002, 10:15 PM CDT (03:15 UTC)
Expired
Sep 27, 2002, 1:15 AM CDT
In force
3 hr
Issued by
NWS Louisville, KY
Area
Whole counties

Counties Allen County, KY, Butler County, KY, Edmonson County, KY, Logan County, KY, Simpson County, KY, Warren County, KY

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.3 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 280 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
613 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
280 m²/s²
0-3 km storm-relative helicity
587 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLMK 270315
FFWSDF
KYC003-031-061-141-213-227-270615-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1015 PM CDT THU SEP 26 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ALLEN COUNTY IN SOUTH CENTRAL KENTUCKY
  BUTLER COUNTY IN SOUTH CENTRAL KENTUCKY
  EDMONSON COUNTY IN SOUTH CENTRAL KENTUCKY
  LOGAN COUNTY IN SOUTH CENTRAL KENTUCKY
  SIMPSON COUNTY IN SOUTH CENTRAL KENTUCKY   
  WARREN COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 115 AM CDT

* SOME LOCATIONS IN THE WARNING INCLUDE BOWLING GREEN, BROWNSVILLE,  
  FRANKLIN, MORGANTOWN, RUSSELLVILLE, AND SCOTTSVILLE

AT 1005 PM CDT, WEATHER SERVICE RADAR SHOWED ANOTHER BAND OF 
MODERATE TO HEAVY RAINS, WITH EMBEDDED THUNDER, MOVING INTO SOUTH 
CENTRAL KENTUCKY FROM TENNESSEE. ADDITIONAL RAINFALL AMOUNTS FROM 2 
TO 3 INCHES ARE LIKELY ACROSS THE WARNED AREA, LEADING TO FLOODING 
AND FLASH FLOODING PROBLEMS.

AREAS FROM SOUTHWESTERN LOGAN COUNTY TO TOWARDS BOWLING GREEN AND 
BROWNSVILLE HAVE ALREADY RECEIVED 3 TO 5 INCHES OF RAIN THIS 
EVENING. THIS ZONE WILL HAVE THE HIGHEST POTENTIAL FOR FLASH FLOOD 
PROBLEMS THROUGH 115 AM CDT.

AT 945 PM CDT, A SURVEY OF AREA LAW ENFORCEMENT AGENCIES INDICATED 
THAT THERE ARE A NUMBER OF ROAD CLOSURES DUE TO HIGH WATER. THESE 
PROBLEMS WILL LIKELY CONTINUE, IF NOT GET WORSE, INTO THE VERY EARLY 
MORNING HOURS WITH THIS ADDITIONAL RAINFALL.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. DO NOT DRIVE THROUGH FLOODED
ROADWAYS...IT MAY BE DIFFICULT TO JUDGE THE ACTUAL DEPTH OF THE
WATER. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER
GROUND TO ESCAPE FLOOD WATERS.

XXV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 8:26 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Sep 26, 8:26 PM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
926 PM EDT THU SEP 26 2002

TROPICAL STORM ISIDORE LOW PRESSURE CIRCULATION CENTERED OVER NE MS
WITH MINIMUM PRES AROUND 990 MB ATTM. THE LOW PRESSURE WILL CONTINUE
TO INCREASE IN FORWARD SPEED AND NE MVMNT. CIRCULATION CENTER SHOULD
BE IN THE LOUISVILLE VICINITY AROUND 12Z FRI MRNG.

MAIN UPDATE CONCERNS FOR THE FCST WILL BE THE SFC WINDS AND WORDING
OF WEATHER ELEMENTS AND POPS. MAIN LOW LEVEL CIRCULATION AROUND THE
TROPICAL LOW IS APPROACHING SRN KY ATTM AS EVIDENCED BY CONVERGENCE
IN THE VELOCITY DATA FROM LVX RADAR. 30 TO 40 KT WINDS ABOVE 3000FT
ON VWP SHOULD INCREASE TO 50 TO 60 KT OVER THE NEXT 3 TO 4HRS. WE
EXPECT AN INCREASE IN CONVECTIVE TYPE WEATHER LATE THIS EVNG AND
OVERNIGHT AS LOW LEVEL WINDS CONTINUE TO INCREASE AND SHEAR PROFILES
ARE FAVORABLE FOR SOME STRONG THUNDERSTORMS...ALTHOUGH SLIGHT RISK
OF SEVERE TSTMS CONTINUES TO BE FROM XTRME SOUTH-CENTRAL KY FURTHER
SOUTHWARD.

WILL MENTION WINDS OVERNIGHT INCREASING TO 20 TO 30 MPH OVER SRN
KY...AND EVENTUALLY PUSHING NORTH. OVER THE EAST PORTION FA WILL
MENTION LESS AREAL COVERAGE OF CONVECTIVE WEATHER INSTEAD OF
WIDESPREAD RAINS. NO CHANGES TO THE FLOOD WATCH...FLOODING IS
ONGOING OVER SW PORTION OF FA AND WE ANTICIPATE ADDITIONAL FLOODING
PROBLEMS...MAINLY OVER THE WRN HALF OF THE FA OVERNIGHT. NO OTHER
SIGNIFICANT CHANGES EXPCTD.

JB

-----PREVIOUS FORECAST DISCUSSION FROM THU AFTN FOLLOWS-----

FORECAST CONCERN WILL BE LOCATION OF HEAVIEST PRECIPITATION AS
REMNANTS OF TROPICAL STORM ISIDORE MOVES INTO THE LOWER OHIO VALLEY.

THE 12Z FORECAST MODELS ARE BEGINNING TO PAINT A CLEARER PICTURE OF
THE EXPECTED PATH OF THE CENTER OF THE TROPICAL STORM. THE ETA HAS
FINALLY COME IN LINE WITH THE AVN AND ALTHOUGH SOMEWHAT DIFFERENT
THEY ARE MUCH CLOSER THAN WITH PREVIOUS RUNS. THE 12Z FRIDAY AVN
POSITION OF THE LOW IS OVER HOP WITH THE ETA ABOUT 100 MILES SOUTH
OF THAT POSITION. AFTER 12Z FRIDAY BOTH MODELS TRACK THE LOW RAPIDLY
NORTHEAST AND AWAY FROM OUR AREA.

LIGHT TO MODERATE RAIN HAS FALLEN OVER MOST OF THE CFA TODAY WITH
THE HEAVIEST AMOUNTS ALONG THE TENNESSEE BORDER. WE EXPECT THE RAIN
OVER THE EASTERN PORTION OF THE CFA TO DECREASE IN INTENSITY THIS
EVENING BUT AN ADDITIONAL INCH OR 2 WILL BE POSSIBLE. THE HEAVIEST
RAIN SHOULD OCCUR OVER THE WESTERN PORTION OF CENTRAL KENTUCKY AND
ALONG AND NORTH OF THE OHIO RIVER WHERE A GOOD LOW LEVEL CONVERGENCE
ZONE DEVELOPS. THIS IS THE AREA WHERE WE EXPECT AN ADDITIONAL 3 TO 6
INCHES OF RAIN TONIGHT AND FRIDAY MORNING.

THE PRECIPITATION WILL END FROM WEST TO EAST DURING THE LATE
AFTERNOON AND EVENING FRIDAY. HIGH PRESSURE BUILDS INTO THE OHIO
VALLEY SATURDAY AND REMAINS IN PLACE THROUGH EARLY NEXT WEEK.

WE DO NOT EXPECT TEMPERATURES TO CHANCE MUCH OVERNIGHT AND WILL MAKE
SOME MINOR ADJUSTMENT TO FORECASTED LOWS.

.SDF...FLOOD WATCH THRU FRI FOR ALL OF THE COUNTY FORECAST AREA.

JA

In the hours before

Special weather statement, Sep 26, 5:20 PM CDT, 4 hours 55 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-270830-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
620 PM EDT THU SEP 26 2002

.SYNOPSIS...
THE REMNANT CIRCULATION OF TROPICAL STORM ISIDORE WILL MOVE
NORTHEASTWARD ACROSS THE OHIO RIVER VALLEY OVERNIGHT AND FRIDAY
MORNING. ASSOCIATED WITH ROBUST LOW LEVEL CONVERGENCE AND
SIGNIFICANT POOLING OF MOISTURE, BANDS OF MODERATE TO HEAVY RAIN
WILL OVERSPREAD THE REGION. AS THE CIRCULATION IS PICKED UP BY AN
EASTWARD MOVING UPPER TROUGH OF LOW PRESSURE, THE PRECIPITATION WILL
RAPIDLY MOVE EAST OF THE REGION LATE FRIDAY, WITH COOLER AND DRIER
AIR MOVING INTO THE AREA FOR THE WEEKEND.

.HEAVY RAINFALL POTENTIAL...
A FLOOD WATCH HAS BEEN ISSUED THROUGH FRIDAY, FOR ALL OF CENTRAL
KENTUCKY AND SOUTH CENTRAL INDIANA, UNDER AWIPS PIL: SDFFLSSDF OR
WMO HEADER: RWUS43 KSDF. PLEASE CONSULT THIS PRODUCT FOR DETAILED
INFORMATION ON THE FLOODING THREAT.

.STRONG THUNDERSTORM POTENTIAL...
A PLUME OF HIGH WINDS ABOUT FIVE THOUSAND FEET ABOVE THE GROUND, ON
THE EAST SIDE OF ISIDORE, WILL MOVE NORTHWARD INTO CENTRAL KENTUCKY
DURING THE OVERNIGHT HOURS, ALLOWING FOR A SIGNIFICANT INCREASE IN
THE VERTICAL WIND SHEAR. COUPLED WITH ELEVATED INSTABILITY AND VERY
HIGH MOISTURE CONTENT, THERE WILL BE A POSSIBILITY OF ISOLATED
STRONG THUNDERSTORMS DURING THE OVERNIGHT HOURS. THE BEST
COMBINATION OF INGREDIENTS FOR THESE STORMS WOULD BE AREAS OF
KENTUCKY EAST OF I-65, INCLUDING LEXINGTON, FRANKFORT, RICHMOND,
CAMPBELLSVILLE, AND COLUMBIA. THE MAIN THREATS FROM THESE STORMS
WOULD BE CONTINUED HEAVY RAINS, DEADLY LIGHTNING, AND STRONG WIND
GUSTS TO 40 MPH.

XXV
Local storm report, Sep 26, 9:00 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1000 PM EDT THU SEP 26 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 PM    BOWLING GREEN             KY   FLOOD
09/26/02   WARREN                         NUMEROUS REPORTS OF
                                          FLOODED STREETS. SOME
                                          BASEMENTS FLOODED.

0930 PM    10 N SCOTTSVILLE          KY   FLOOD
09/26/02   ALLEN                          WATER RUNNING OVER ROUTE
                                          1533 NEAR DIFFICULT HILL

0930 PM    FRANKLIN                  KY   FLOOD
09/26/02   SIMPSON                        COUNTYWIDE: SEVERAL ROADS
                                          WITH WATER OVER THEM

XXV
Local storm report, Sep 26, 9:00 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1000 PM EDT THU SEP 26 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 PM    BOWLING GREEN             KY   FLOOD
09/26/02   WARREN                         NUMEROUS REPORTS OF
                                          FLOODED STREETS. SOME
                                          BASEMENTS FLOODED. REPORTED
                                          BY LAW ENFORCEMENT.

0930 PM    10 N SCOTTSVILLE          KY   FLOOD
09/26/02   ALLEN                          WATER RUNNING OVER ROUTE
                                          1533 NEAR DIFFICULT HILL.
                                          REPORTED BY LAW ENFORCEMENT.

0930 PM    FRANKLIN                  KY   FLOOD
09/26/02   SIMPSON                        COUNTYWIDE: SEVERAL ROADS
                                          WITH WATER OVER THEM. REPORTED
                                          BY LAW ENFORCEMENT.

XXV
Special weather statement, Sep 26, 10:00 PM CDT, 15 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-270830-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1100 PM EDT THU SEP 26 2002

.SYNOPSIS...
THE REMNANT CIRCULATION OF TROPICAL STORM ISIDORE WILL MOVE
NORTHEASTWARD ACROSS THE OHIO RIVER VALLEY OVERNIGHT AND FRIDAY
MORNING. ASSOCIATED WITH ROBUST LOW LEVEL CONVERGENCE AND
SIGNIFICANT POOLING OF MOISTURE, BANDS OF MODERATE TO HEAVY RAIN
WILL OVERSPREAD THE REGION. AS THE CIRCULATION IS PICKED UP BY AN
EASTWARD MOVING UPPER TROUGH OF LOW PRESSURE, THE PRECIPITATION WILL
RAPIDLY MOVE EAST OF THE REGION LATE FRIDAY, WITH COOLER AND DRIER
AIR MOVING INTO THE AREA FOR THE WEEKEND.

.HEAVY RAINFALL POTENTIAL...
A FLOOD WATCH HAS BEEN ISSUED THROUGH FRIDAY, FOR ALL OF CENTRAL
KENTUCKY AND SOUTH CENTRAL INDIANA, UNDER AWIPS PIL: SDFFLSSDF OR
WMO HEADER: RWUS43 KSDF. PLEASE CONSULT THIS PRODUCT FOR DETAILED
INFORMATION ON THE FLOODING THREAT.

.THUNDERSTORM AND WIND POTENTIAL...
A PLUME OF HIGH WINDS ABOUT FIVE THOUSAND FEET ABOVE THE GROUND, ON
THE EAST SIDE OF ISIDORE, WILL MOVE NORTHWARD INTO CENTRAL KENTUCKY
DURING THE OVERNIGHT HOURS, ALLOWING FOR A SIGNIFICANT INCREASE IN
THE VERTICAL WIND SHEAR. COUPLED WITH ELEVATED INSTABILITY AND VERY
HIGH MOISTURE CONTENT, THERE WILL BE A POSSIBILITY OF ISOLATED
STRONG THUNDERSTORMS DURING THE OVERNIGHT HOURS. THE BEST
COMBINATION OF INGREDIENTS FOR THESE STORMS WOULD BE AREAS OF
KENTUCKY ALONG AND EAST OF I-65, INCLUDING BOWLING GREEN, GLASGOW,
LOUISVILLE, LEXINGTON, FRANKFORT, RICHMOND, CAMPBELLSVILLE, AND
COLUMBIA. THE MAIN THREATS FROM THESE STORMS WOULD BE CONTINUED
HEAVY RAINS, DEADLY LIGHTNING, AND STRONG WIND GUSTS TO 40 MPH.

IN ADDITION, THE PRESSURE GRADIENT WILL TIGHTEN WITH THE APPROACH OF
THE REMNANT CIRCULATION FROM ISIDORE. THIS ALONE COULD PRODUCE WINDS
OF 20 TO 30 MPH THROUGH FRIDAY.

XXV

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 7:18 PM CDTFlash Flood WarningLMKAllen, Logan, Simpson, Warren3 hr
Sep 26, 10:27 PM CDTFlash Flood WarningLMKGrayson, Ohio4 hr
Sep 27, 12:17 AM CDTFlash Flood WarningLMKBreckinridge, Hancock, Meade3 hr

Nearby

Flash Flood Warnings in Kentucky, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.